Arkansas, 2002

Flash Flood in Arkansas, May 17, 2002

May 17, 2002 · NWS LZK · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 17, 3:25 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 17, 3:25 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
425 AM CDT FRI MAY 17 2002

PROBLEMS TODAY CENTER AROUND APPROACHING COLD FRONT.

COLD FRONT CURRENTLY NEAR THE MISSOURI/ARKANSAS BORDER. MCS
CONTINUES ACROSS OKLAHOMA AND MISSOURI. NUMEROUS THUNDERSTORMS ARE
ALONG THE FRONT FROM OKLAHOMA TO MISSOURI AND ARKANSAS. AVN SEEMS A
LITTLE TOO FAST WITH MOVING THE FRONT THROUGH ARKANSAS TODAY. PREFER
THE ETA SOLUTION WITH A SLOWER PROGRESSION. WILL ANTICIPATE THE
FRONT TO BE NEAR LITTLE ROCK BY NOON AND EXITING THE STATE BY LATE
EVENING. DEW POINTS ARE IN THE 60S AND 70S ACROSS ARKANSAS AND 40S
ARE ON THEIR WAY FROM MISSOURI.

HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT FROM THE NORTH.
COOLER AND DRIER AIR WILL REPLACE THE WARM AND HUMID AIRMASS THAT
HAS BEEN IN PLACE THE LAST COUPLE OF DAYS. MOSTLY CLEAR SKIES CAN BE
EXPECTED THROUGH THE WEEKEND. AS THE HIGH MOVES EAST OF THE STATE BY
MONDAY SOUTHEAST WINDS WILL RETURN AND ALLOW TEMPRATURES TO INCREASE
A BIT. TUESDAY THROUGH THURSDAY WILL BE MOSTLY CLEAR TO PARTLY
CLOUDY AS THE HIGH REMAINS IN CONTROL.

STAYED CLOSE TO THE FWC TEMPERATURES.

FCSTID = 51
HRO   66  46  66  42 /  70   0   0   0
LIT   76  52  70  47 /  90  20   0   0
HOT   76  52  70  47 /  90  20   0   0
PBF   82  57  72  51 /  70  30   0   0

.LZK...
AR...NONE.

In the hours before

Special weather statement, May 17, 1:20 AM CST, 4 hours 10 minutes before
ARZ003>007-012>016-021>025-030>034-037>039-171200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
220 AM CDT FRI MAY 17 2002

...SEVERE THUNDERSTORM WATCH IN NORTHERN AND CENTRAL ARKANSAS
UNTIL 7 AM...

EARLY THIS MORNING...A COLD FRONT WAS NEARING THE NORTHWEST
CORNER OF ARKANSAS. AT THE SAME TIME...A STRONG SYSTEM ALOFT WAS
PUSHING THROUGH OKLAHOMA. AS OF 2 AM...THE SYSTEM WAS BEGINNING
TO INTERACT WITH THE FRONT...WITH SHOWERS AND THUNDERSTORMS
BECOMING NUMEROUS ACROSS EASTERN OKLAHOMA...NORTHWEST ARKANSAS...
AND SOUTHERN MISSOURI.

WITH THUNDERSTORM COVERAGE INCREASING...A SEVERE THUNDERSTORM
WATCH HAS BEEN POSTED ACROSS NORTHERN AND CENTRAL ARKANSAS UNTIL 7
AM. THE WATCH INCLUDES AREAS NORTH OF WALDRON...CONWAY AND AUGUSTA...
AND WEST OF NEWPORT AND HARDY.

STORMS THAT BECOME SEVERE IN THE WATCH AREA WILL PRODUCE DIME
SIZE HAIL OR LARGER...WITH STRONG TO DAMAGING WINDS POSSIBLE.

PEOPLE IN NORTHERN AND CENTRAL ARKANSAS SHOULD PREPARE FOR SEVERE
WEATHER THROUGH THE PREDAWN HOURS. BE READY TO FIND A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO
STATIONS FOR LATER STATEMENTS OR WARNINGS FROM YOUR NATIONAL
WEATHER SERVICE.

46
Special weather statement, May 17, 5:25 AM CST, 5 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-
171830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 AM CDT FRI MAY 17 2002

...THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS
TODAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN MOST OF
ARKANSAS THROUGH THIS AFTERNOON.

A STRONG COLD FRONT WILL MOVE THROUGH ARKANSAS FROM THE
NORTHWEST TODAY. AT THE SAME TIME...A SYSTEM ALOFT FROM
OKLAHOMA WILL INTERACT WITH THE FRONT TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE
SEVERE.

EARLY THIS MORNING...SEVERE WEATHER WAS ALREADY OCCURRING IN
WESTERN SECTIONS OF THE STATE. A LINE OF STRONG TO SEVERE
STORMS WILL MOVE FROM WESTERN INTO CENTRAL ARKANSAS THROUGH THE
LATE MORNING HOURS BEFORE WEAKENING...AND WILL BRING A THREAT OF
DAMAGING WINDS.

IN GENERAL...THE MAIN SEVERE WEATHER THREAT TODAY WILL BE STRONG TO
DAMAGING WINDS. DIME SIZE HAIL OR LARGER IS ALSO POSSIBLE WITH A FEW
STORMS.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGERS MAY BE NEEDED IN PARTS OF ARKANSAS THROUGH
THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO
STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE.

46

The radar

The Little Rock radar (KLZK), 163 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sharp

When
May 17, 5:30 AM CST to 7:30 AM CST
Where
Sharp County, Cherokee Vlg
Reported by
LAW ENFORCEMENT
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Heavy rains resulted in flash flooding in and around Cherokee Village. Several roads were covered by high water for a few hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295474.